Texas, 2011

Hail in Texas, May 19, 2011

May 19, 2011 · NWS SJT · 1 event in 1 county or zone

Isolated thunderstorms developed along and ahead of a dryline. A few strong to severe thunderstorms developed, mainly producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Isolated thunderstorms developed along and ahead of a dryline. A few strong to severe thunderstorms developed, mainly producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 19, 5:18 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, May 19, 5:18 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
618 PM CDT THU MAY 19 2011

.DISCUSSION...
/SEE BELOW FOR AVIATION DISCUSSION/

&&

.AVIATION...
STRATUS IN THE HILL COUNTRY AND SOUTHCENTRAL TEXAS WILL QUICKLY
ADVECT NORTHWESTWARD THIS EVENING...WITH MVFR CIGS DEVELOPING AT
KJCT AND KBBD LATE EVENING...AND 6Z FARTHER NORTH AT KSJT AND
KBBD.

LINE OF THUNDERSTORMS ALONG AND JUST EAST OF A DRY LINE FROM
SNYDER TO ASPERMONT WILL SHOULD REMAIN WEST OF KABI THIS EVENING.
HOWEVER...EXPECT SCATTERED THUNDERSTORMS TO DEVELOP AFTER 6Z
TONIGHT AS UPPER LOW IN THE CENTRAL ROCKY MOUNTAINS MOVES SE AND
BRING MORE INSTABILITY TO REGION. HAVE VCTS IN ALL TAFS...DUE TO
SCATTERED NATURE OF LINE OF STORMS. DRYLINE OTHERWISE MOVES WEST
TO EAST THROUGH KABI AND KSJT FRIDAY MORNING...AND EARLY
AFTERNOON THROUGH KBBD AND KJCT. THIS ENDS RAINFALL
CHANCES...STRATUS...AND SHIFTS WINDS TO THE WEST.

&&

.PREV DISCUSSION... /ISSUED 350 PM CDT THU MAY 19 2011/

SHORT TERM...
ACTIVE WEATHER PATTERN IS EXPECTED ACROSS WEST CENTRAL TEXAS IN THE
SHORT TERM. DRYLINE IS CURRENTLY LOCATED ACROSS THE WESTERN BORDER
OF OUR CWA. THE DRYLINE IS NOT EXPECTED TO MAKE MUCH PROGRESS TO THE
EAST BEFORE BEGINNING TO RETREAT BACK TO THE WEST AFTER 00Z.
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...MAINLY OVER
THE BIG COUNTRY AND NORTHERN CONCHO VALLEY THIS AFTERNOON/EVENING.
ANY THUNDERSTORMS THAT DO DEVELOP WILL LIKELY BECOME SEVERE...WITH
LARGE HAIL...STRONG WINDS AND ISOLATED TORNADOES THE MAIN HAZARDS.
TORNADO WATCH 308 IS IN EFFECT FOR THROCKMORTON AND HASKELL COUNTIES
THROUGH 8 PM CDT.

THE BEST CHANCE FOR CONVECTION WILL BE LATER TONIGHT...MAINLY AFTER
06Z. LARGE UPPER LEVEL TROUGH CURRENTLY OVER THE FOUR CORNERS REGION
WILL MOVE TOWARD THE SOUTHERN AND CENTRAL PLAINS. AS THIS FEATURE
APPROACHES...BETTER DYNAMICS WILL OVERSPREAD THE AREA. SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE BOUNDARY BETWEEN
05Z AND 07Z ACROSS THE WESTERN CONCHO VALLEY AND BIG COUNTRY...AND
NORTHERN EDWARDS PLATEAU. THIS ACTIVITY WILL LIKELY DEVELOP INTO A
LINEAR MCS AND TRACK EAST ACROSS THE AREA. A 35 TO 45 KNOT LLJ IS
EXPECTED TO DEVELOP WHICH SHOULD HELP TO SUSTAIN THE CONVECTION
THROUGHOUT THE NIGHT. SBCAPE VALUES BETWEEN 1500 AND 2500 J/KG...0-6
KM BULK SHEAR VALUES BETWEEN 30 AND 45 KNOTS AND FAIRLY STEEP LAPSE
RATES WILL RESULT IN THE POSSIBILITY OF STRONG TO SEVERE
THUNDERSTORM OVERNIGHT. THE MAIN THREATS WILL BE LARGE HAIL AND
STRONG WINDS. IN ADDITION...PRECIPITABLE WATER VALUES WILL APPROACH
1 TO 1.5 INCHES...WHICH MAY RESULT IN LOCALLY HEAVY RAINFALL. THE
CONVECTION WILL SHIFT EAST FRIDAY MORNING...AND THIS IS REFLECTED IN
THE POP GRIDS...SHOWING DECREASING CHANCES FOR RAIN FROM WEST TO
EAST THROUGH THE DAY. HIGH TEMPERATURES ON FRIDAY WILL BE DEPENDENT
ON HOW FAST THE CONVECTION MOVES EAST OF THE AREA AND HOW MUCH
RAINFALL IS RECEIVED. FOR NOW...LOWERED HIGH TEMPERATURES ON
FRIDAY...WITH LOWEST READINGS EAST...WHERE CONVECTION WILL LINGER
THROUGH THE AFTERNOON.

DANIELS

LONG TERM...
UPPER LEVEL TROUGH AXIS SWINGS ACROSS THE AREA FRIDAY EVENING.
A FEW SHOWERS OR STORMS MAY STILL LINGER OVER FAR EASTERN ZONES
FRIDAY EVENING BUT MOST OF THE ACTIVITY SHOULD BE EAST OF THE
AREA BY THIS TIME. SOUTHWEST FLOW ALOFT DEVELOPS OVER THE AREA
OVER THE WEEKEND AS MODELS SHOW ANOTHER DEEP TROUGH DEVELOPING
ALONG THE WEST COAST BY SUNDAY. SLIGHT CHANCE POPS OVER SOUTHEAST
ZONES FOR SATURDAY EVENING AS DRYLINE BEGINS TO RETREAT WESTWARD.
A FEW STORMS POSSIBLE ALONG THE DRYLINE BOTH SUNDAY AND MONDAY AS
MINOR DISTURBANCES MOVE THROUGH THE FLOW ALOFT. KEPT A SLIGHT
CHANCE OF POPS FOR SUNDAY BUT KEPT POPS AT 10 PERCENT ON MONDAY AS
CAP WILL BE STRONGER. UPPER TROUGH PROGGED TO MOVE OUT INTO THE
PLAINS ON TUESDAY...WITH A COLD FRONT MOVING SOUTH ACROSS THE AREA
LATE TUESDAY NIGHT AND EARLY WEDNESDAY. KEPT SLIGHT POPS OVER
EASTERN ZONES TUESDAY EVENING WHERE BEST MOISTURE WILL BE LOCATED
AND SLIGHT POPS MAINLY OVER SOUTHERN ZONES EARLY WEDNESDAY WITH
PASSAGE OF FRONT. DRY WEATHER EXPECTED THURSDAY AND FRIDAY WITH
SURFACE RIDGE INFLUENCING THE AREA. ABOVE NORMAL TEMPERATURES
EXPECTED THROUGH TUESDAY...THEN NEAR TO SLIGHTLY ABOVE NORMAL
TEMPS BEHIND THE COLD FRONT BOTH WEDNESDAY AND THURSDAY.

FIRE WEATHER.
NEAR CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE
THIS AFTERNOON AND EVENING...MAINLY ALONG AND WEST OF A HASKELL...TO
SAN ANGELO...TO OZONA LINE. ALTHOUGH RELATIVE HUMIDITY VALUES WEST OF
THE DRYLINE WILL FALL TO 10 TO 15 PERCENT...20 FOOT SOUTH WINDS WILL
REMAIN BELOW RED FLAG CRITERIA...AT 12 TO 18 KNOTS.  ISOLATED
SHOWERS AND THUNDERSTORM ARE POSSIBLE THIS AFTERNOON AND EVENING
ALONG AND AHEAD OF DRYLINE...MAINLY OVER THE BIG COUNTRY AND
NORTHERN CONCHO VALLEY. SCATTERED SHOWERS AND THUNDERSTORMS ARE
FORECAST TO DEVELOP ACROSS THE EDWARDS PLATEAU...CONCHO VALLEY AND
BIG COUNTRY LATER TONIGHT...THEN SPREAD EAST FRIDAY MORNING.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
ACROSS THE WESTERN CONCHO VALLEY AND BIG COUNTRY AND THE EDWARDS
PLATEAU FRIDAY AFTERNOON...WEST OF THE DRYLINE. RELATIVE HUMIDITY
VALUES WILL DROP TO 10 TO 15 PERCENT...BUT WINDS WILL REMAIN BETWEEN
12 AND 18 KNOTS...SO A RED FLAG WARNING IS NOT ANTICIPATED AT THIS
TIME. SHOWERS AND THUNDERSTORMS WILL BE ONGOING DURING THE MORNING
HOURS...THEN MOVE EAST OF THE AREA BY LATE AFTERNOON.

DANIELS

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 68  86  60  90  68 /  60  30  10  10  10
SAN ANGELO 	 68  91  56  93  68 /  60  30  10  10  10
JUNCTION 	 73  86  64  90  71 /  30  50  20  10  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/04
Hazardous weather outlook, May 19, 6:30 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
730 PM CDT THU MAY 19 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-201100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
730 PM CDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING ALONG
THE DRYLINE...WITH THE GREATEST POTENTIAL FOR SEVERE WEATHER ACROSS
THE NORTHERN AND WESTERN BIG COUNTRY COUNTIES. ANY STORMS THAT
DEVELOP HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL...STRONG
WINDS AND ISOLATED TORNADOES BEING THE PRIMARY HAZARDS. A TORNADO
WATCH IS IN EFFECT FOR THROCKMORTON AND HASKELL COUNTIES THROUGH 10
PM CDT.

A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TONIGHT...
MAINLY AFTER MIDNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS THE EDWARDS PLATEAU AND WESTERN CONCHO
VALLEY AND BIG COUNTRY THEN SPREAD EAST THROUGH EARLY FRIDAY
MORNING. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL
AND STRONG WINDS BEING THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BE ONGOING FRIDAY MORNING...THEN
SHIFT EAST OF THE AREA BY LATE AFTERNOON. A FEW OF THESE STORMS
MAY BE STRONG TO SEVERE...WITH LARGE HAIL AND STRONG WINDS BEING
THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS EVENING
ACROSS PORTIONS OF THE BIG COUNTRY.

JOHNSON

In the hours before

Special weather statement, May 19, 6:22 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
722 PM CDT THU MAY 19 2011

TXZ098-200100-
HASKELL TX-
722 PM CDT THU MAY 19 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT FOR
HASKELL COUNTY...

AT 717 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTHWEST OF RULE...OR ABOUT 13
MILES WEST OF HASKELL...MOVING NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ROCHESTER BY 745 PM CDT
  O'BRIEN BY 750 PM CDT
  WEINERT BY 755 PM CDT
  US-277 NEAR THE HASKELL-KNOX COUNTY LINE BY 800 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR WEST CENTRAL TEXAS.

04

The radar

The Dyess AFB radar (KDYX), 97 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Haskell

When
May 19, 6:30 PM CST to 6:33 PM CST
Where
Haskell County, 2.15 mi NNW of Rule
Measured
1 in hail
Reported by
Public
Coordinates
33.210, -99.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315188.